Seems like some people just assume Diabetes is similar to the common cold, like it's just a little ol' cough that can be treated with some over the counter meds. I have had questions asked like, "Oh, OK, so T1 Diabetes means you can't have sugar right?!" Diabetes is a serious disease that requires a daily commitment to be disciplined and at times can be draining both mentally and physically. In addition to the daily commitment one dealing with T1 Diabetes has to make, there are serious complications that affect the body, and could potentially be fatal in a case of emergency. Not to sound too abrasives or come off offended because I am neither, but the point is even some of my closest family and friends have no clue what T1 Diabetes is, or what to do in case of an emergency. It is imperative that if you know someone with T1 Diabetes, to school yourself with the basics in case of an emergency. Really, everyone should become CPR/first aid certified to have basic knowledge to handle a potentially dangerous situation for anyone dealing with tricky disease such as Diabetes. Knowledge is power folks.
It is highly important to me that the ones I love, know exactly what to do if something like a low blood sugar happens or loss consciousness occurs. I vent and educate today!
My brother has dealt with T1 Diabetes since the age of 12. He is now almost 27. Over the summer he spent a few months visiting with us. I had a first hand look from the outside looking in, of the affects of a super low episode of a type 1 Diabetic sugar low. What happens with a low blood sugar? Click here for symptoms and short definition. In short, Low blood sugar is very serious and dangerous which can lead to convulsions, unconsciousness, insulin resistance, coma even death if not treated promptly.
Let me just say it was traumatic to witness my little brother suffer from a low(hypoglycemia). He's had a few episodes of low blood sugar when he was with us. I haven't seen anyone react from a low, just have had my own physical experience so I sort of had an idea of the symptoms. Everyone reacts different, and in his case he has dealt with T1 for over 12 years so for him the effects of a high blood sugar, or low can be more severe- which also can be from a result of Diabetes management as well.
I realized when he was walking into walls, hands bawled up, dilated pupils, erratic body movements, slow or no response from him verbally- he was crashing from a low blood sugar. I calmly tried my best to care for him(thank God for the CPR/first aid class) and immediately give him sugar- After over 16oz (about 60 grams of carbs) of orange juice(which I had to coax him to sip the straw), I checked his sugar and it was only 24(normal range is 80-120). He then felt terrible like having a low blood sugar was his fault. It broke my heart because not always is a high or low blood sugar is chalked up to poor(sometimes that is the case) management either. That's the tricky thing about the disease I loathe. One's sugar can be fine one minute and bottom out the next minute. Things like stress, life change, sickness(colds, flu), exercise, food consumption all play a part in the insulin levels of a person dealing with T1 Diabetes. It's tough, annoying, and can be depressing at times. My point today is if you know someone who deals with T1 Diabetes these are some things you can do if you suspect (see signs and symptoms link above) or know if someone is having a low blood sugar(hypoglycemia) here are some options:
1) if the person is still able to communicate, you can give them some candy or something to snack on with a good carbohydrate serving(24+ grams)
2) while they are consuming, Check their sugar with a glucose monitor- to better know an accurate amt of carbs to consume so sugar doesn't spike super high.
3) another form of treatment which works quicker is to give them a drink with high carb content because it is absorbed quicker, raising levels fastest
examples are: OJ, Apple juice, DR. Pepper, Coke, and if you don't have any of that-syrup works great too! :)
4) if the person isn't responsive and unable to drink anything-most likely this person is on the verge of passing out, possible seizure and could choke if you administered anything by mouth. The probable treatment needed is a glucagon shot (click on to learn more about) which is a concentrated form of sugar and used to treat persons who are about to pass out or coma like. If you have access to this -> administer, call 911(even if you do not have a glucagon dosage) for further instruction.
These are some things anyone can do if they suspect or know a person is experiencing a sugar low. I encourage everyone to go out and get CPR/First Aid certified because in any case of emergency it could potentially save a life. I hope the information given here today is helpful to at least one person! :)I appreciate the family and friends who have been a great support to me in this journey dealing with T1 Diabetes.
I am not a Doctor,Nurse, or Diabetes educator and any advice given here has been from personal experience, books I have read, and online educational resources.
Some information *found on Diabetes.org